Georgia, 2011

Damaging Winds in Georgia, August 22, 2011

August 22, 2011 · NWS CHS · 5 events in 4 counties and zones

A deepening upper trough ahead of an approaching cold front provided sufficient uplift for shower and thunderstorm development over southeast Georgia. Numerous pulse type thunderstorms became strong as they encountered mixed layer CAPE values between 2500 to 3500 j/kg and downdraft CAPE values exceeding 1000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A deepening upper trough ahead of an approaching cold front provided sufficient uplift for shower and thunderstorm development over southeast Georgia. Numerous pulse type thunderstorms became strong as they encountered mixed layer CAPE values between 2500 to 3500 j/kg and downdraft CAPE values exceeding 1000 j/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 22, 1:37 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 22, 1:37 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT MON AUG 22 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY. THE FRONT
WILL STALL OVER THE AREA TONIGHT AND TUESDAY...THEN DISSIPATE
WEDNESDAY AS HIGH PRESSURE BUILDS FROM THE NORTH. HURRICANE IRENE
COULD IMPACT THE AREA LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS ARE DEVELOPING ACROSS
THE FORECAST AREA EARLY THIS AFTERNOON. EXPECT THIS TREND TO
CONTINUE INTO THE EARLY EVENING HOURS AS THE COMBINATION OF UPPER
LEVEL FORCING FOR ASCENT...NUMEROUS CONVECTIVE OUTFLOW
BOUNDARIES...THE SEA BREEZE AND A HIGHLY UNSTABLE ATMOSPHERE
LEADS TO ADDITIONAL THUNDERSTORM DEVELOPMENT. WILL CONTINUE TO
MENTION SEVERE POTENTIAL IN THE FORECAST AS WELL WITH FAVORABLE
PARAMETERS FOR DAMAGING WIND GUSTS. UPDATE OUT SHORTLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...TSTMS WILL GRADUALLY DIMINISH DURING THE EVENING HOURS
AS THE ATMOSPHERE GET STEADILY OVERTURNED IN THE WAKE OF
CONVECTION. THERE REMAINS MUCH UNCERTAINLY ON HOW QUICKLY
CONVECTION WILL DIE OFF...ESPECIALLY IF ACTIVITY IN THE COASTAL
CORRIDOR BECOMES ORGANIZED AND PUSHES OFFSHORE SOONER THAN
EXPECTED. WILL GO WITH 40-60 PERCENT POPS FOR THE EARLY EVENING
HOURS...HIGHEST ALONG THE COASTAL COUNTIES...BUT THESE WILL MOST
CERTAINLY BE ADJUSTED AS TRENDS BECOME MORE APPARENT LATER TODAY.
LOWS WILL RANGE FROM THE LOWER 70S INLAND TO THE UPPER 70S AT THE
COAST...ALTHOUGH LOCALLY LOWER VALUES WILL BE POSSIBLE WHERE
EVENING TSTMS OCCUR. A FEW UPPER 60S WILL BE POSSIBLE ACROSS THE
FAR INTERIOR AREAS... ESPECIALLY IF THE APPROACHING COLD FRONT AND
ASSOCIATED LOWER DEWPOINTS MEANDER INTO THE WESTERN AND CENTRAL
PORTIONS OF THE FORECAST AREA AS SUGGESTED BY THE 22/00Z NAM AND
GFS.

TUESDAY...THE WEAKENING COLD FRONT WILL CONTINUE TO DRIFT
SOUTHWARD OVER THE FORECAST AREA ON TUESDAY...AS HIGH PRESSURE
BUILDS TO THE NORTH. AT THE SAME TIME...THE TROUGH ALOFT WILL
DISSIPATE ACROSS THE SOUTHEAST COAST AND CREATE A WEAKNESS IN THE
UPPER LEVEL PATTERN INTO THE MID WEEK PERIOD. SURFACE WINDS WILL
BE SOLIDLY ONSHORE BY THE AFTERNOON HOURS. DESPITE DRIER DEEP
LAYER AIR INTRUDING FROM THE NORTH/NORTHWEST...THIS ONSHORE FLOW
SHOULD MAINTAIN SUFFICIENT MOISTURE IN AT LEAST THE LOW LEVELS TO
SPAWN ISOLATED TO SCATTERED DIURNAL CONVECTION. THE MAIN FOCUS
WILL LIKELY BE THE SEABREEZE AND ANY BOUNDARY INTERACTIONS.

THE SURFACE HIGH WILL SLIP INTO THE ATLANTIC TUESDAY NIGHT...WITH
A COASTAL TROUGH DEVELOPING ALONG ITS SOUTHERN PERIPHERY. ENHANCED
MOISTURE AND CONVERGENCE COULD MAINTAIN ISOLATED SHOWERS/THUNDERSTORM
OVER THE MARINE ZONES AND LOCALLY ONSHORE INTO THE EARLY MORNING
HOURS ON WEDNESDAY.

WEDNESDAY...HURRICANE IRENE WILL BE STEADILY PROGRESSING THROUGH THE
BAHAMAS ON WEDNESDAY...LIKELY ENHANCING THE COASTAL TROUGH ACROSS
THE LOCAL WATERS TO THE NORTH OF THE SYSTEM. NUMERICAL MODELS
INDICATE A SWATH OF DEEP MOISTURE PUSHING THROUGH THE MARINE ZONES
AND LOCALLY ONSHORE THROUGH THE DAY AND INTO THE EVENING HOURS. THE
CONTINUED ONSHORE FLOW...COMBINED WITH CONVERGENCE ASSOCIATED WITH
THE COASTAL TROUGH...IS EXPECTED TO SUPPORT RAIN CHANCES IN THE 30
PERCENT RANGE ON WEDNESDAY. BEST PRECIPITATION POTENTIAL WILL ONCE
AGAIN SHIFT TOWARD THE COAST AND OFFSHORE WEDNESDAY NIGHT...AS
DIURNAL HEATING AND INSTABILITY WANE OVER LAND AREAS.

THURSDAY...A LARGE AMOUNT OF UNCERTAINTY IS INTRODUCED INTO THE
FORECAST BY THURSDAY...AS MODELS HAVE BEEN CONSISTENTLY
INDICATING IRENE WILL MAINTAIN A NORTH/NORTHWEST TRACK TOWARD THE
FLORIDA PENINSULA AND/OR SOUTHEAST COASTLINE. THE SYSTEM WILL
STILL LIKELY BE SOUTH OF THE FORECAST AREA ON THURSDAY...AND THUS
CONVECTION COULD BE CONTROLLED MAINLY BY THE PINCHED COASTAL
TROUGH. PREFER TO KEEP SHOWER/THUNDERSTORM POTENTIAL IN THE 30
PERCENT RANGE AGAIN FOR THE DAYTIME HOURS ON THURSDAY...HIGHEST
ACROSS SOUTHERN PORTIONS CLOSEST TO DEEP MOISTURE FROM THE
TROPICAL SYSTEM. HAVE ALSO INDICATED STEADILY INCREASING SKY COVER
BY MID TO LATE WEEK WITH THE APPROACHING SYSTEM.

PERSISTENT ONSHORE FLOW AND STEADILY INCREASING CLOUD COVER WILL
ALLOW A SLIGHT COOLING TREND THROUGH THE SHORT TERM PERIOD. HIGHS
COULD BE A DEGREE OR TWO BELOW SEASONAL NORMALS WEDNESDAY AND
THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
MUCH OF THE EXTENDED FORECAST WILL BE HIGHLY DEPENDENT ON THE
DEVELOPMENT AND PROGRESSION OF HURRICANE IRENE. ALTHOUGH NUMERICAL
MODELS HAVE BEEN FAIRLY CONSISTENT IN TRACKING THE SYSTEM TOWARD THE
FLORIDA AND/OR SOUTHEAST COAST...THERE REMAINS CONSIDERABLE
UNCERTAINTY REGARDING THE EVOLUTION OF THIS SYSTEM.

HAVE ATTEMPTED TO INTRODUCE A LITTLE MORE SPECIFICITY IN THE POP
FORECAST FOR FRIDAY AND SATURDAY...AS THESE APPEAR TO BE THE FAVORED
DAYS FOR ANY SIGNIFICANT PRECIPITATION ASSOCIATED WITH IRENE. DECENT
AGREEMENT BETWEEN THE GFS AND ECMWF REGARDING PRECIPITATION
COVERAGE HAS SUPPORTED INCREASING RAIN CHANCES FROM EAST TO
WEST...PEAKING AT LIKELY IN THE 60 PERCENT RANGE BY THE DAYTIME
HOURS SATURDAY. BEST POTENTIAL FOR AT LEAST BREEZY CONDITIONS WILL
ALSO BE FRIDAY THROUGH THE WEEKEND...WHEN THE STORM COULD BE
TRACKING CLOSEST TO THE FORECAST AREA. DAYTIME TEMPERATURES WILL
BE A BIT SUPPRESSED UNDER THICK CLOUD COVER...STRONG ONSHORE
WINDS...AND DECENT RAIN COVERAGE.

WEATHER CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE INTO EARLY
NEXT WEEK AS THE TROPICAL SYSTEM WILL LIKELY BE MOVING AWAY FROM
THE REGION TO THE NORTH.

IT IS RECOMMENDED THAT ALL RESIDENTS AND VISITORS OF SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA CONTINUE TO MONITOR FORECASTS FROM
THE NATIONAL HURRICANE CENTER REGARDING HURRICANE IRENE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS WILL CONTINUE TO
DEVELOP EARLY THIS AFTERNOON...AND HAVE INCLUDED TSRA IN BOTH TAFS
BETWEEN 19Z AND 22Z. CAN/T RULE OUT SOME SHOWER/THUNDERSTORM
ACTIVITY LINGERING INTO THE EVENING HOURS...BUT CONFIDENCE IN THIS
IS NOT QUITE AS HIGH. AS A RESULT...WILL CARRY VCSH AT BOTH
TERMINALS THROUGH 04Z...AND AMEND AS DETAILS BECOME MORE APPARENT.
ANY LINGERING SHOWERS/STORMS SHOULD LARGELY BE DONE BY
MIDNIGHT...WITH RAIN FREE CONDITIONS THEN ANTICIPATED THROUGH THE
REMAINDER OF THE TAF FORECAST PERIOD. DEPENDING ON AMOUNTS OF RAIN
SEEN AT THE TERMINALS THIS AFTERNOON...COULD SEE SOME MVFR VSBY/S
DEVELOP TOWARD DAYBREAK TUESDAY AT EITHER TERMINAL...BUT
CONFIDENCE IN OCCURRENCE IS TOO LOW TO MENTION IN THE TAFS AT THIS
TIME.

EXTENDED AVIATION OUTLOOK...SHOWERS AND THUNDERSTORMS COULD
BRIEFLY REDUCE VSBYS AND/OR CIGS EACH AFTERNOON/EVENING THIS
WEEK. TROPICAL STORM OR EVEN HURRICANE CONDITIONS ARE POSSIBLE
FRIDAY INTO SATURDAY AS HURRICANE IRENE POTENTIALLY IMPACTS THE
REGION.

&&

.MARINE...
A SOUTHERLY WIND REGIME WILL PREVAIL THROUGH TONIGHT WITH THE
REGION REMAINING ALONG THE WESTERN FRINGES OF ATLANTIC HIGH
PRESSURE. WINDS WILL GENERALLY REMAIN 15 KT OR LESS THROUGH
TONIGHT...ALTHOUGH THE WIND FIELD COULD BECOME QUITE CHAOTIC
TONIGHT AS TSTMS MOVE OFFSHORE WITH THE POTENTIAL FOR A LARGE
OUTFLOW BOUNDARY MOVING ACROSS THE ENTIRE MARINE AREA. MARINERS
ARE URGED TO REMAIN ALERT THIS AFTERNOON AND EVENING FOR STRONG TO
SEVERE TSTMS. SPECIAL MARINE WARNINGS ARE LIKELY.

THE WEAKENING FRONT WILL SETTLE OVER THE MARINE ZONES BY
TUESDAY...DISSIPATING ACROSS THE AREA AS HIGH PRESSURE BUILDS TO
THE NORTH. ALTHOUGH THERE COULD BE A BRIEF NORTHEAST SURGE ON
TUESDAY BEHIND THE DESCENDING FRONT...WINDS AND SEAS ARE EXPECTED
TO REMAIN BELOW ADVISORY CRITERIA THROUGH EARLY WEEK. MODELS ARE
SUGGESTING A COASTAL TROUGH COULD DEVELOP BETWEEN HIGH PRESSURE TO
THE NORTH AND HURRICANE IRENE TO THE SOUTH BY LATE TUESDAY INTO
EARLY THURSDAY. THIS PATTERN WOULD MAINTAIN SOLID ONSHORE FLOW AND
INCREASE THE POTENTIAL FOR SHOWER ACTIVITY OVER THE WATERS.

HURRICANE IRENE STILL POSES A THREAT TO THE COASTAL WATERS BY LATE
WEEK...ALTHOUGH THERE CONTINUES TO BE SIGNIFICANT UNCERTAINTY IN THE
TRACK FORECAST THIS FAR OUT. CURRENT NHC TRACK SUGGEST HURRICANE
CONDITIONS WILL BE POSSIBLE WITH WAVE TOOLS SUPPORTING SEAS AS HIGH
AS 20-30 FT. MARINERS ARE ADVISED THAT TROPICAL CYCLONE WATCHES
AND/OR WARNINGS COULD BE REQUIRED LATER IN THE WEEK. ALL MARINERS
ARE THUS STRONGLY ADVISED TO CONTINUE TO MONITOR THE PROGRESS OF
IRENE FROM ADVISORIES ISSUED BY NATIONAL HURRICANE CENTER.

RIP CURRENTS...SWELLS FROM IRENE COULD ARRIVE AS EARLY AS
MID-WEEK...AND CONTINUE FOR SEVERAL DAYS. THIS WILL RESULT IN AN
ENHANCED RISK OF RIP CURRENTS.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL HIGH TIDES WILL DEVELOP ACROSS THE AREA LATE THIS
WEEK...AND DEPENDENT UPON ANY IMPACTS FROM IRENE...THERE COULD BE
SOME COASTAL FLOODING AND BEACH EROSION CONCERNS BEGINNING FRIDAY.

&&

.EQUIPMENT...
WFO CHARLESTON WILL BE RELEASING 6-HOURLY UPPER AIR SOUNDINGS
UNTIL FURTHER NOTICE IN SUPPORT OF HURRICANE IRENE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 22, 3:14 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
414 AM EDT MON AUG 22 2011

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
230815-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
414 AM EDT MON AUG 22 2011

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS. FREQUENT
CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINFALL
COULD ALSO OCCUR.

PEOPLE ACROSS THE REGION ARE ENCOURAGED TO MONITOR THE LATEST
WEATHER CONDITIONS THROUGHOUT THE DAY. BE PREPARED TO TAKE ACTION
SHOULD THREATENING WEATHER APPROACH OR IF WARNINGS ARE ISSUED FOR
YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TROPICS...TROPICAL CYCLONE IRENE IS EXPECTED TO MOVE
WEST/NORTHWEST FOR THE NEXT SEVERAL DAYS AND POSSIBLY IMPACT
PORTIONS OF THE SOUTHEAST UNITED STATES BY THE END OF THE WEEK.
WHILE ITS TOO SOON TO SAY WHETHER IRENE WILL DIRECTLY IMPACT THE
REGION...PROBABILITIES ARE INCREASING THAT TROPICAL STORM OR EVEN
HURRICANE CONDITIONS COULD OCCUR. PEOPLE ACROSS SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA SHOULD CONTINUE TO CAREFULLY
MONITOR THE PROGRESS OF THIS STORM THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION AFTER 2 PM.

GAZ117-119-139-141-SCZ048>051-230815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
414 AM EDT MON AUG 22 2011

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS. FREQUENT
CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINFALL
COULD ALSO OCCUR.

PEOPLE ACROSS THE REGION ARE ENCOURAGED TO MONITOR THE LATEST
WEATHER CONDITIONS THROUGHOUT THE DAY. BE PREPARED TO TAKE ACTION
SHOULD THREATENING WEATHER APPROACH OR IF WARNINGS ARE ISSUED FOR
YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIP CURRENTS...SWELLS BEING GENERATED BY TROPICAL STORM IRENE
COULD BEGIN TO IMPACT THE BEACHES BY MID-WEEK. THIS WILL RESULT IN
AN ELEVATED RISK FOR RIP CURRENTS.

TROPICS...TROPICAL CYCLONE IRENE IS EXPECTED TO MOVE WEST/NORTHWEST
FOR THE NEXT SEVERAL DAYS AND POSSIBLY IMPACT PORTIONS OF THE
SOUTHEAST UNITED STATES BY THE END OF THE WEEK. WHILE ITS TOO SOON
TO SAY WHETHER IRENE WILL DIRECTLY IMPACT THE REGION...PROBABILITIES
ARE INCREASING THAT TROPICAL STORM OR EVEN HURRICANE CONDITIONS
COULD OCCUR. PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA SHOULD CONTINUE TO CAREFULLY MONITOR THE PROGRESS OF THIS
STORM THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION AFTER 2 PM.

AMZ330-350-352-354-374-230815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
414 AM EDT MON AUG 22 2011

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS. FREQUENT
CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINFALL
COULD ALSO OCCUR.

PEOPLE ACROSS THE REGION ARE ENCOURAGED TO MONITOR THE LATEST
WEATHER CONDITIONS THROUGHOUT THE DAY. BE PREPARED TO TAKE ACTION
SHOULD THREATENING WEATHER APPROACH OR IF WARNINGS ARE ISSUED FOR
YOUR LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TROPICS...TROPICAL CYCLONE IRENE IS EXPECTED TO MOVE
WEST/NORTHWEST FOR THE NEXT SEVERAL DAYS AND POSSIBLY IMPACT
PORTIONS OF THE SOUTHEAST UNITED STATES BY THE END OF THE WEEK.
WHILE ITS TOO SOON TO SAY WHETHER IRENE WILL DIRECTLY IMPACT THE
REGION...PROBABILITIES ARE INCREASING THAT TROPICAL STORM OR EVEN
HURRICANE CONDITIONS COULD OCCUR. PEOPLE ACROSS SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA SHOULD CONTINUE TO CAREFULLY
MONITOR THE PROGRESS OF THIS STORM THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION AFTER 2 PM.

In the hours before

Special weather statement, Aug 22, 12:59 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
159 PM EDT MON AUG 22 2011

GAZ087-088-221830-
JENKINS-SCREVEN-
159 PM EDT MON AUG 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES THROUGH 230 PM EDT...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM SYLVANIA TO
PERKINS...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...HILLTONIA...MILLEN...MILLHAVEN...PERKINS...ROCKY FORD...
SCARBORO...SYLVANIA AND WOODCLIFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3291 8208 3294 8180 3292 8176 3295 8172
      3296 8160 3281 8142 3278 8143 3277 8142
      3277 8143 3274 8140 3259 8174 3263 8180
      3265 8180 3266 8183 3263 8189
TIME...MOT...LOC 1759Z 326DEG 27KT 3277 8155 3291 8186
Special weather statement, Aug 22, 1:15 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT MON AUG 22 2011

GAZ116>119-221845-
COASTAL BRYAN-COASTAL CHATHAM-INLAND BRYAN-INLAND CHATHAM-
215 PM EDT MON AUG 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES THROUGH 245 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR I-16/I-95 INTERCHANGE...MOVING SOUTHEAST
AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLOOMINGDALE...FORT MCALLISTER...I-16/I-95 INTERCHANGE...ISLE OF
HOPE...KELLER...MONTGOMERY...POOLER...RICHMOND HILL...SANDFLY...
SKIDAWAY ISLAND...VERNONBURG...WHITE BLUFF AND WINDSOR FOREST...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3198 8099 3179 8124 3202 8146 3216 8130
TIME...MOT...LOC 1815Z 315DEG 12KT 3202 8131
Special weather statement, Aug 22, 1:31 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
231 PM EDT MON AUG 22 2011

SCZ042-221900-
HAMPTON-
231 PM EDT MON AUG 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON COUNTY
THROUGH 300 PM EDT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CROCKETVILLE...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA INTERSECTION...BRUNSON...CROCKETVILLE...CUMMINGS...GIFFORD...
HAMPTON...LAKE WARREN STATE PARK...MILEY AND VARNVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3289 8127 3291 8123 3294 8123 3302 8109
      3296 8102 3291 8099 3285 8092 3281 8089
      3274 8100 3275 8102 3265 8115
TIME...MOT...LOC 1832Z 309DEG 11KT 3290 8108
Special weather statement, Aug 22, 1:32 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT MON AUG 22 2011

GAZ114-137-138-221900-
INLAND LIBERTY-LONG-TATTNALL-
232 PM EDT MON AUG 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...LIBERTY
AND LONG COUNTIES THROUGH 300 PM EDT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MIDWAY TO 6 MILES
SOUTHWEST OF FIVE POINTS...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DONALD...FORT STEWART...GLENNVILLE...GUM BRANCH...MENDES AND
MIDWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3205 8187 3193 8152 3170 8188 3173 8191
      3175 8192 3175 8193 3178 8196 3178 8198
      3181 8202 3182 8205 3186 8211 3188 8212
      3190 8220
TIME...MOT...LOC 1832Z 299DEG 12KT 3198 8188 3187 8211
Special weather statement, Aug 22, 1:34 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
234 PM EDT MON AUG 22 2011

SCZ040-221900-
ALLENDALE-
234 PM EDT MON AUG 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
THROUGH 300 PM EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR APPLETON...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...APPLETON...BARTON...FAIRFAX AND SEIGLING...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3301 8150 3311 8137 3297 8120 3294 8123
      3291 8123 3289 8127 3284 8126 3276 8135
      3274 8140 3278 8143 3284 8142 3285 8146
      3287 8145 3288 8148 3290 8147 3296 8151
TIME...MOT...LOC 1835Z 314DEG 14KT 3298 8140
Special weather statement, Aug 22, 1:35 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT MON AUG 22 2011

GAZ101-118-221900-
EFFINGHAM-INLAND CHATHAM-
235 PM EDT MON AUG 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND CHATHAM
COUNTIES THROUGH 300 PM EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SPRINGFIELD...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EDEN...GUYTON...MARLOW...MELDRIM...PINEORA...RINCON...SPRINGFIELD AND
STILLWELL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3247 8126 3227 8115 3210 8138 3220 8142
      3221 8141 3222 8143 3224 8144 3226 8143
      3228 8145 3231 8145 3234 8148 3237 8150
TIME...MOT...LOC 1836Z 328DEG 8KT 3234 8131

The radar

The Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
August 22, 1:37 PM EST to 1:38 PM EST
Where
Screven County, 2.23 mi SW of Woodcliff
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.710, -81.780

Law enforcement reported one tree down along Rocky Ford Road.

Thunderstorm Wind, Bulloch

When
August 22, 3:03 PM EST to 3:04 PM EST
Where
Bulloch County, 0.58 mi E of Brooklet
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.380, -81.660

Law enforcement reported a power line down and a metal roof blown onto Highway 80 just east of Brooklet.

Thunderstorm Wind, Chatham

When
August 22, 4:48 PM EST to 4:49 PM EST
Where
Chatham County, 2.38 mi NNE of Ft Screven
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.030, -80.910

Law enforcement reported power poles leaning over and a pick up truck almost blown off Highway 80.

Thunderstorm Wind, Long

When
August 22, 5:48 PM EST to 5:49 PM EST
Where
Long County, 3.88 mi SSE of Donald
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.770, -81.820

Law enforcement reported a large limb down and blocking a portion of Highway 57.

Thunderstorm Wind, Bulloch

When
August 22, 6:37 PM EST to 6:38 PM EST
Where
Bulloch County, 1.88 mi ENE of Bland
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
32.540, -81.890

Law enforcement reported 6 trees down in the Portal, Georgia area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343310, 343296, 343304, 343305, 343307.